127 People Have Suffered Seizures After ‘Vaping,’ FDA Is Looking Into It

The cases have occurred over a 10-year period.

a user exhaling vapor from an electronic vaporizer machine
Vaping360 / Flickr (CC BY 2.0 Cropped and Resized)

The cases have occurred over a 10-year period.

The Food and Drug Administration (FDA) is investigating after 127 reports of users of electronic vaporizer cigarettes, many of them teenagers and young adults, suffered seizures after using the devices, CNBC reports.

Earlier the year, the agency asked the general public to report any instances of seizures after “vaping” – that is, using the machines. At the time, the agency was investigating a few dozen such cases. However, since the agency asked for more information, another 92 such reports came in and now the total number of cases is 127.

The agency cautions that the reports span a 10-year period, and it’s not clear, as of this writing, if any of the seizures are directly attributable to vaping.

Vaporizing, or “vaping,” has become a popular way for nicotine (and in some cases, cannabis) users to get their product. Vaporizer pens and similar machines heat an oil that produces a vapor that is then inhaled, according to the Center On Addiction. Oftentimes, the oil is enhanced with a variety of flavors such as strawberry or mint.

When the devices first came on the market, manufacturers and retailers suggested that this was a safer method of ingesting nicotine than smoking burning tobacco leaves. However, those claims have come under scrutiny for several reasons.

For one, though the user is not ingesting tobacco, the user is ingesting other chemicals, including some carcinogens, according to the National Center for Health Research. For another, health officials are concerned that the wide variety of flavors, as well as the easily-hideable devices, are popular with teenagers — teenagers who may switch to smoking cigarettes in the future.

Similarly, the concentrated nicotine in the oil cartridges vaporizer pens use can be toxic if ingested directly. Symptoms of nicotine overdose include nausea, sweating, dizziness, and tremors. In severe cases, it can even lead to death.

Loading...

The FDA notes, however, millions of people use vaporizers in the U.S. every day, so it’s too early to draw any conclusions. Further research is needed, says FDA Commissioner Ned Sharpless.

“Additional reports or more detailed information about these incidents are vital to help inform our analysis and may help us identify common risk factors and determine whether any specific e-cigarette product attributes, such as nicotine content or formulation, may be more likely to contribute to seizures,” he notes.

The news of the FDA investigation into seizures possibly related to vaping comes just a day after health officials in Wisconsin and Illinois announced that over a dozen teenagers and young adults had been severely sickened after vaping in those two states. As reported by The Inquisitr, 14 teens and young adults in those two states suffered severe respiratory distress after vaping. Authorities are still trying to piece together the connection between the cases.